What if I have side effects from taking ARVs?
One can develop side effects of ARVs when newly initiated into care and in some instances, side effects can develop later on while in care, the side effects vary from person to person and they do not last a long time.
Such side effects could include: loss of appetite, mood swings, slight insomnia, which can cause one to stop taking the medication completely which can and will interfere with your drug adherence.
Adherence means sticking to a treatment plan. If a person living with HIV skips doses or stops taking their treatment, the virus could become resistant to the drugs and may make it impossible to treat and manage HIV. If that happens, the drug will no longer work, and that person will be left with fewer options to treat their HIV.
In some instances, other health conditions can also make the side effects from HIV drugs worse. For these reasons, when starting any new drug, people with HIV should talk with a healthcare professional and pharmacist about all the other medications, supplements, or herbs they’re taking to establish whether they could develop an allergic reaction to the new medication .
In addition, if any new or unusual side effects occur, people with HIV should contact a healthcare professional. They should do this even if they’ve been on medication for a long time.
It can take months or years to start reacting to a drug having in mind that long term drug intake can have some effect on body organs which could potentially shut down cause of long term drug intake.
For serious side effects, a healthcare professional might make sure that it’s the medication and not another factor that’s causing the symptoms. If the drug is the cause of the side effect, they might switch treatment to another antiretroviral drug. However, switching treatments isn’t easy.
They need to be sure that the new treatment will still work and that it won’t cause even more severe side effects.
Milder side effects may go away as soon as the body gets used to the drug. If not, a healthcare professional might suggest changing the way the drug is taken. For instance, they may recommend taking it with food instead of on an empty stomach or at night instead of in the morning. In some cases, it may be easier to treat the side effects to make them more manageable.